Central serous chorioretinopathy (CSC) has been reported to be associated with corticosteroid administration by various routes, including intravenous, oral, inhaled, intranasal and epidural (Iida et al. 2001), through which the corticosteroids reach the retinochoroidal tissue via circulation.
Recently, triamcinolone acetonide (TA), a water-insoluble corticosteroid, has been used for the treatment of macular oedema associated with various ocular diseases, including diabetic retinopathy and retinal vein occlusion (Park et al. 2003). Although several adverse effects have been described (Jonas et al. 2003), the development of CSC has not been reported so far in eyes receiving intravitreal TA injection.
We report a case of CSC following vitrectomy with intravitreal TA for diabetic macular oedema. A 59-year-old woman presented with cataract and clinically significant diabetic macular oedema in her right eye (Fig. 1). She had undergone panretinal photocoagulation (PRP) in the right eye 2 months previously and combined cataract surgery with intraocular lens (IOL) implantation and vitrectomy with panretinal endolaser photocoagulation in the left eye 3 months previously. Her visual acuity (VA) was 20/400 in the right eye and 20/80 in the left eye. Combined cataract surgery with IOL implantation and vitrectomy with proliferative membrane peeling using intravitreal TA was performed in her right eye. Triamcinolone acetonide particles that contain pharmacologically effective components were prepared to eliminate vehicles from the commercially available TA (Kenacort-A®, 40 mg/ml; Bristol-Myers Squibb,Tokyo, Japan), using a porous membrane filter and rinsing with balanced salt solution. Rinsed TA particles were used during vitrectomy to visualize the posterior vitreous gel. We also injected 10 mg of rinsed TA into the vitreous cavity to reduce macular oedema at the end of surgery. Because PRP had already been performed, only 150 burns of endolaser photocoagulation were added on the peripheral retina intraoperatively.
Ten days after surgery, when the postoperative vitreous haemorrhage had decreased, allowing precise fundus examination, a large serous retinal detachment was found in the macula. Fluorescein fundus angiography disclosed a smokestack-like dye leakage at a point 3 disc diameters temporal to the fovea (Fig. 2), which led to a diagnosis of CSC. Direct laser photocoagulation to the leakage point resulted in the resolution of the serous detachment, and within 2 months the VA of the eye improved to 20/40.
Central serous chorioretinopathy has been reported to occur in patients who have been treated with systemic corticosteroids and were designated as having corticosteroid-induced CSC, which occurs both chronically and subacutely. Wakakura et al. (1997) described several patients who developed CSC within 10 days of beginning systemic steroid therapy. In the current case, steroids were administered directly into the eye, not through the circulatory system, and CSC developed within 10 days of administration. Because TA has been shown to have cytotoxicity to cultured human retinal pigment epithelium (RPE) in in vitro study (Yeung et al. 2003), it is possible that TA injected into the vitreous cavity affects the RPE through the neural retina directly.
One study reported that serous retinal detachment resulted from PRP in an eye with proliferative diabetic retinopathy (Elliott & Flanagan 1990). Our patient had received PRP 2 months before the vitrectomy with TA injection in her right eye and the intraoperative laser photocoagulation was minimum, which suggests little relevance between PRP and serous retinal detachment in this case.
While the exact mechanism remains to be proved, the occurrence of serous retinal detachment after vitrectomy associated with intravitreal TA injection in the present case suggests a causal relationship between intravitreal TA injection and CSC.